Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 185, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 30, 2018, 4:05 PM CDT for Calhoun County, Carroll County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2018, 4:05 PM CDT (21:05 UTC)
- Expired
- Jun 30, 2018, 4:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, IA, Carroll County, IA
The radar
The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 1:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2420 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.2
The text
As transmitted.
186
WUUS53 KDMX 302105
SVRDMX
IAC025-027-302130-
/O.NEW.KDMX.SV.W.0185.180630T2105Z-180630T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
405 PM CDT SAT JUN 30 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
South central Calhoun County in west central Iowa...
Northeastern Carroll County in west central Iowa...
* Until 430 PM CDT.
* At 405 PM CDT, a severe thunderstorm was located near Carroll,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Carroll, Lidderdale, Lanesboro, Hobbs County Park, Swan Lake State
Park and Arthur N Neu Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4212 9498 4226 9476 4221 9464 4220 9463
4215 9463 4201 9484
TIME...MOT...LOC 2105Z 218DEG 16KT 4212 9483
HAIL...1.00IN
WIND...60MPH
$$
BeerendsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:40 PM CDT, 25 minutes earlier.
Area forecast discussion, Jun 30, 3:40 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 340 PM CDT Sat Jun 30 2018 .DISCUSSION.../Tonight through Saturday/ Issued at 340 PM CDT Sat Jun 30 2018 Main concern is the next 18 hours as a boundary and decent shortwave pass through the state. Currently, convection is developing near the surface front in northern Iowa. Strong instability exists in the warm sector with MUCapes of 4000-5000 j/kg and Downdraft Capes of 1300-1500. Severe convection is expected for the next several hours with damaging winds and large hail the main threat. While a tornado threat does exist, inflow would need to back more substantially to make this more of a concern. None the less, a brief spinup remains a possibility given the impressive Cape values. Heavy rain become the primary threat with time and this aspect will be covered in the hydro section below. While the frontal convection continues to eventually press south and east tonight, there will be some decrease in coverage and intensity by late evening. However, the main shortwave will arrive toward daybreak with increased dynamic forcing in the mid levels across the northern half of the state. This should reinvigorate convection overnight with another round of heavy rainfall. Location of this heavy rain will be difficult to pinpoint as CAMs vary considerably in placement given the previous convection from the evening. However, the strong forcing be sufficient to produce convection behind the surface boundary where flow above the surface will still be supplying plenty of moisture. Therefore, have continued high pops through the night. System will pass across the state on Sunday with any remaining convection confined to the far eastern portions of the state by late morning. Otherwise, cooler and drier air will make conditions much more comfortable than the past couple of days. Beyond this timeframe, the east coast ridge will retrograde across the United States during the upcoming week. Iowa will be on the extreme south of the westerlies with temperatures generally above normal and some threat for convection, although the bulk of it should remain just north of the state. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 340 PM CDT Sat Jun 30 2018 Plenty of aviation issues in this forecast with convection becoming widespread throughout the state. Extensive restrictions in and around thunderstorms are forecast with IFR conditions in heavy rain, low ceilings along with surface wind gusts of 30-45kts common. A broader MVFR to VFR cloud field will develop behind the boundary overnight but the ceiling heights should increase into Sunday as the system departs. Conditions will improve substantially by the end of the forecast period with generally VFR conditions. && .HYDROLOGY... Issued at 340 PM CDT Sat Jun 30 2018 Major concern for the night will be the threat of heavy rainfall. Plenty of moisture is available with PWATS approaching 2" in many locations near the boundary. The will be ample moisture transport and inflow as upper system works across the Plains and toward the state by Sunday morning. Several rounds of convection can be expected in portions of northern into central and western Iowa through 12Z on Sunday. Deep warm cloud layers will also promote efficiency along with good but not overwhelming updrafts. The WPC moderate risk outlook is good although some concern that recent models QPF has sifted slightly SE. Overall rainfall of 1 to 3 inches seems reasonable along with isolated locations possibly up to 5-6 inches. The recent rainfall, moist soils and river/streams running at or near capacity all indicate a strong potential for flash flooding along with renewed and/or aggravated river flooding. Have continued the flash flood watch and even expanded to the southeast some to incorporate the new model guidance. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for IAZ027-028-037>039- 048>050-059>062-072>075-083>086-094>097. Flash Flood Watch through Sunday morning for IAZ004>007-015>017- 023>026-033>037-044>048-057>060-070>073-081-082. && DISCUSSION...Cogil AVIATION...Cogil HYDROLOGY...Cogil
Hazardous weather outlook, Jun 30, 4:30 AM CDT, 11 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 430 AM CDT Sat Jun 30 2018 IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-071-081- 082-092-093-011100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Cass-Adair-Adams- Union-Taylor-Ringgold- 430 AM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of western and central Iowa. .DAY ONE...Today and tonight There is a Moderate Risk of excessive rainfall with heavy rains and flash flooding possible. A Flash Flood Watch is in effect. There is also an Enhanced Risk of severe weather this afternoon into tonight. Large hail and damaging winds will be the primary threats, but an isolated tornado cannot be ruled out. Minor to moderate river flooding will also continue along parts of the Des Moines River Basin. Expected heavy rains may produce additional flooding or exacerbate ongoing flooding. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Intermittent chances for thunderstorms linger Sunday morning and continue off and on infrequently through the work week. The severe weather potential is low at this time. Flood Warnings are expected to continue for portions of the Des Moines River Basin into next week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotters may be needed for severe weather and flash flooding later this afternoon and tonight. IAZ027-028-037>039-048>050-059>062-072>075-083>086-094>097-011100- Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas- Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Clarke-Lucas- Monroe-Wapello-Decatur-Wayne-Appanoose-Davis- 430 AM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of central and eastern Iowa. .DAY ONE...Today and tonight Another hot and humid day is anticipated today. A Heat Advisory is in effect this afternoon. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are likely tonight. Some may be severe with locally heavy rains. Large hail and damaging winds would be the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Intermittent chances for thunderstorms linger Sunday and continue off and on infrequently through the work week. The severe weather potential is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight. Small
In the hours before
Local storm report, Jun 30, 2:23 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
223 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND GST 2 NE RUTLAND 42.78N 94.27W
06/30/2018 E60 MPH HUMBOLDT IA TRAINED SPOTTER
CORN LAID FLAT BY WIND.
&&Local storm report, Jun 30, 2:27 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
227 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG RUTLAND 42.76N 94.29W
06/30/2018 HUMBOLDT IA TRAINED SPOTTER
LARGE BRANCHES DOWN ALONG WITH NICKLE HAIL.
&&Local storm report, Jun 30, 2:58 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
258 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG GOLDFIELD 42.73N 93.92W
06/30/2018 WRIGHT IA TRAINED SPOTTER
TREE LIMBS DOWN DUE TO THUNDERSTORM WINDS.
&&Local storm report, Jun 30, 3:07 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
307 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM TSTM WND DMG GOODELL 42.93N 93.61W
06/30/2018 HANCOCK IA TRAINED SPOTTER
LARGE TEE LIMBS DOWN ALL OVER TOWN.
&&Local storm report, Jun 30, 3:43 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
343 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 AM TSTM WND DMG 1 NNW RENWICK 42.84N 93.98W
06/30/2018 HUMBOLDT IA PUBLIC
SEVERAL LARGE TREES DOWN IN TOWN.
&&Local storm report, Jun 30, 4:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG EAGLE GROVE 42.67N 93.90W
06/30/2018 WRIGHT IA TRAINED SPOTTER
TREE DAMAGE AND ONE POWER LINE DOWN OUTSIDE
OF TOWN.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 2:59 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Audubon, Black Hawk, Boone, Calhoun and 31 more | 27 hr |
| Jun 30, 3:12 AM CDT | Heat Advisory | DMX | Appanoose, Black Hawk, Bremer, Butler, Clarke, Dallas and 18 more | 16 hr |
| Jun 30, 10:24 AM CDT | River Flood Watch | DMX | Polk | 24 hr |
| Jun 30, 10:24 AM CDT | River Flood Watch | DMX | Wright | 4 days |
| Jun 30, 10:24 AM CDT | River Flood Watch | DMX | Black Hawk | 7 days |
| Jun 30, 10:24 AM CDT | River Flood Watch | DMX | Polk | 16 hr |
| Jun 30, 10:24 AM CDT | River Flood Watch | DMX | Dallas, Greene | 7 days |
| Jun 30, 12:57 PM CDT | Special Weather Statement | DMX | Palo Alto | 63 min |
| Jun 30, 1:05 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 40 min |
| Jun 30, 1:38 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 52 min |
| Jun 30, 1:47 PM CDT | Special Weather Statement | DMX | Hancock, Worth | 58 min |
| Jun 30, 1:54 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 51 min |
| Jun 30, 2:23 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 52 min |
| Jun 30, 2:45 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 45 min |
| Jun 30, 2:55 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Wright | 65 min |
| Jun 30, 3:56 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 49 min |
| Jun 30, 4:06 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Webster | 24 min |
| Jun 30, 4:09 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 38 min |
| Jun 30, 4:09 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 51 min |
| Jun 30, 4:10 PM CDT | Tornado Warning | DMX | Calhoun, Carroll, Greene, Webster | 18 min |
| Jun 30, 4:27 PM CDT | Tornado Warning | DMX | Crawford | 18 min |
| Jun 30, 4:31 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene | 25 min |
| Jun 30, 4:59 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Webster | 46 min |
| Jun 30, 5:02 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk | 29 min |
| Jun 30, 5:06 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 24 min |
| Jun 30, 5:43 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene | 23 min |
| Jun 30, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 47 min |
| Jun 30, 6:47 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Polk, Story | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.